Wisconsin, 2014

Flood in Wisconsin, September 5 to 7, 2014

September 5 to 7, 2014 · NWS DLH · 1 event in 1 county or zone

The Hayward area experienced a very wet period in late August and early September which brought about 4 to 7 inches of rain to the area. This included a particular large and heavy rain producing thunderstorm that went right through Hayward early on September 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$1,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

The Hayward area experienced a very wet period in late August and early September which brought about 4 to 7 inches of rain to the area. This included a particular large and heavy rain producing thunderstorm that went right through Hayward early on September 4th. The rains from that thunderstorm did not cause substantial flooding. However, all the rain over the past days caused Smith Lake, which is north of Hayward, to flood. The rising waters of Smith Lake gradually overtopped the earthen dam that feeds into Smith Creek, which in turn runs through Hayward proper and feeds into Hayward Lake. The flooding along Smith Creek late September 5th affected at least several roads and many homes in the Shue's Pond area into September 7th. The city had to sandbag areas of the city. County and city officials requested the National Weather Service issue a flood warning to help get the word out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 5, 5:29 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Sep 5, 5:29 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
629 PM CDT FRI SEP 5 2014

.UPDATE...
ISSUED AT 628 PM CDT FRI SEP 5 2014

AREA RADARS SHOW SHOWERS AND A FEW THUNDERSTORMS MOVING SOUTHEAST
INTO NORTHWEST MINNESOTA. WE INCREASED POPS A BIT OVER NORTHERN
AREAS THIS EVENING. WE EXPECT THE SHOWERS TO MAKE IT FURTHER SOUTH
AND TO LINGER LONGER THAN PREVIOUSLY THOUGHT.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 251 PM CDT FRI SEP 5 2014

MAIN CONCERNS IN THE SHORT TERM REMAIN FOCUSED AROUND THE
POTENTIAL FOR ISOLATED RAIN SHOWERS THROUGH THE TIP OF THE
ARROWHEAD LATE THIS AFTERNOON AND INTO THE EARLY EVENING...AND A
SLIGHT CHANCE OF LIGHT RAIN AROUND THE I-FALLS AND NRN ST. LOUIS
COUNTY REGION LATER THIS EVENING. OTHERWISE...WX CONDITIONS WILL
REMAIN QUIET WITH COOL TEMPERATURES THROUGH SAT AFTERNOON.

A LARGE SFC LOW OVER JAMES BAY CONTINUES TO MOVE TO THE EAST THIS
AFTERNOON WITH A TRAILING WEAK UPPER S/W DRAGGING ACROSS WRN
ONTARIO...WHICH IS PRODUCING VERY LIGHT ISOLATED RAIN SHOWERS INTO
THE TIP OF THE ARROWHEAD THIS AFTERNOON. NO SIGNIFICANT RAINFALL IS
EXPECTED IN THIS AREA. A NARROW UPPER RIDGE WILL BUILD IN ACROSS
NRN MN EARLY THIS EVENING AHEAD OF THE NEXT QUICK-MOVING WAVE
EXPECTED TO BRUSH THE BORDERLAND REGION AROUND INTERNATIONAL FALLS
AND CRANE LAKE LATE THIS EVENING WITH A SLIGHT CHC OF LIGHT RAIN
SHOWERS. AFTER THIS WAVE MOVES EWD LATE TONIGHT/SAT MORNING A MUCH
MORE DOMINATE AREA OF HIGH PRESSURE BUILDS IN ACROSS MUCH OF THE
UPPER MIDWEST AND KEEPS CONDITIONS DRY THROUGH THE REST OF THE
WEEKEND.

TEMPERATURES TONIGHT COULD BECOME RATHER CHILLY WITH SOME
LOCATIONS DROPPING INTO THE MID 40S TO LOWER 50S. WOULD NOT BE
SURPRISED TO SEE A FEW LOCATIONS IN THE LOWER 40S WHERE SKIES
CLEAR OUT. A LIGHT SW WIND COULD KEEP CONDITIONS MIXED ENOUGH TO
ALLOW TEMPS FROM GETTING TOO COLD. HIGHS ON SATURDAY WILL WARM
INTO THE MID TO UPPER 60S WITH AN ABUNDANT AMT OF SUNSHINE AND
HIGH PRESSURE IN PLACE. RELATIVELY STRONG MIXING WITH STEEP LOW
LEVEL LAPSE RATES COULD DRAW DOWN WEST WINDS ALOFT AND PRODUCE
SUSTAINED WINDS AROUND 10 TO 15 MPH...AND GUSTS 20 TO 25 MPH.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 251 PM CDT FRI SEP 5 2014

HIGH PRESSURE OVER THE CENTRAL PLAINS ON SATURDAY NIGHT WILL MOVE
OVER THE SOUTHERN GREAT LAKES BY SUNDAY NIGHT BRINGING SEASONABLY
COOL TEMPERATURES TO THE UPPER MIDWEST ALONG WITH DRY CONDITIONS.
MODELS IN DECENT AGREEMENT IN DEVELOPING A LOW PRESSURE SYSTEM OVER
THE NORTH DAKOTA/SOUTHERN MANITOBA BORDER LATE MONDAY. SHOWERS AND
THUNDERSTORMS WILL BREAK OUT FROM THE SOUTHWESTERN PORTIONS OF THE
FORECAST AREA AND PUSH NORTHEAST AHEAD OF THIS SYSTEM MONDAY EVENING
AND MONDAY NIGHT. A SLOW MOVING COLD FRONT WILL APPROACH FROM
NORTHWESTERN MINNESOTA ON TUESDAY CONTINUING THE CHANCE OF SHOWERS
AND THUNDERSTORMS TO THE REGION. THE COLD FRONT WILL PUSH THROUGH
THE NORTHLAND BY EARLY WEDNESDAY MORNING CONTINUING THE
PRECIPITATION CHANCES. THE WEDNESDAY NIGHT THROUGH FRIDAY PERIOD
WILL BE UNSETTLED AS THE REGION WILL BE UNDER CYCLONIC FLOW ALOFT
THAT WILL LEAD TO INSTABILITY SHOWERS. TEMPERATURES FOR THE EXTENDED
PERIOD WILL START IN THE 70S FOR HIGHS ON SUNDAY AND
MONDAY...COOLING TO THE 60S ON TUESDAY. TEMPERATURES WILL FALL
FURTHER BEHIND THE COLD FRONT WITH HIGHS IN THE 50S FOR WEDNESDAY
AND THURSDAY. FRIDAY WILL BE THE COLDEST DAY OF THE WEEK WITH HIGHS
ONLY IN THE MID 40S OVER THE ARROWHEAD...WITH UPPER 40S AND LOWER 50S
ELSEWHERE. MODELS HAVE BEEN TRENDING COLDER LATE NEXT WEEK SO FUTURE
FORECASTS MAY NEED TO NUDGE HIGHS DOWNWARD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 628 PM CDT FRI SEP 5 2014

A SHORTWAVE WILL PASS BY FAR NORTHERN MINNESOTA TONIGHT WITH A FEW
SHOWERS OR A THUNDERSTORM POSSIBLE THERE. VFR CONDITIONS ARE
EXPECTED FOR MOST AREAS THROUGH THE PERIOD...WITH A BRIEF DROP TO
MVFR IN THE HEAVIER SHOWERS TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  49  64  50  70 /   0   0   0  10
INL  41  65  45  70 /  30   0  10  10
BRD  49  67  49  74 /   0   0   0  10
HYR  44  66  47  73 /   0   0   0  10
ASX  47  67  49  71 /   0   0   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

UPDATE...MELDE
SHORT TERM...BJT
LONG TERM...KK
AVIATION...MELDE
Hazardous weather outlook, Sep 5, 2:35 PM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
335 PM CDT FRI SEP 5 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
335 PM CDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 SHOWERS AND THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON THROUGH
TUESDAY. AT THIS TIME THE PROBABILITY OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-061030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
335 PM CDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY AFTERNOON
THROUGH TUESDAY.

HUYCK

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Sawyer

When
September 5, 7:00 PM CST to September 7, 9:30 PM CST
Where
Sawyer County, 4.02 mi NNW of Hayward to 3.75 mi WNW of Hayward
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
46.071, -91.519

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542801.